Alert archive / California / Frost Advisories in 2018

Frost Advisory 14, NWS Eureka, CA

June 9, 2018Trinity County, California

NWS Eureka, CA issued this frost advisory at Jun 9, 2018, 2:22 AM PDT for Trinity County, California. It took effect at Jun 10, 2018, 1:00 AM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 9, 2018, 2:22 AM PDT (09:22 UTC)
In effect from
Jun 10, 2018, 1:00 AM PDT
Expired
Jun 10, 2018, 8:00 AM PDT
In force
7 hr
Issued by
NWS Eureka, CA

County Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 101 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2082 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

464 
WWUS76 KEKA 090922
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
222 AM PDT Sat Jun 9 2018

...An unseasonably cold air mass will bring overnight low
temperatures down to the low to mid 30s across interior valleys 
of Trinity County and Eastern Humboldt Humboldt County early 
Sunday morning... 

CAZ107-108-092230-
/O.NEW.KEKA.FR.Y.0014.180610T0800Z-180610T1500Z/
Northern Trinity-Southern Trinity-
222 AM PDT Sat Jun 9 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM PDT SUNDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from 1 AM to 8 AM PDT Sunday. 

* LOW TEMPERATURES...33 to 36 degrees.

* LOCATIONS INCLUDE...Weaverville...Big Bar...Del Loma..Burnt
  Ranch...Trinity Center...Hayfork...Ruth and Mad River.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
2 follow-up statements
602 
WWUS76 KEKA 092135
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
235 PM PDT Sat Jun 9 2018

...An unseasonably cold air mass will bring overnight low
temperatures down to the low to mid 30s across interior valleys
of Trinity County and Eastern Humboldt Humboldt County early
Sunday morning...

CAZ107-108-101500-
/O.CON.KEKA.FR.Y.0014.180610T0800Z-180610T1500Z/
Northern Trinity-Southern Trinity-
235 PM PDT Sat Jun 9 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM SUNDAY...

* LOW TEMPERATURES...Mid 30s.

* LOCATIONS INCLUDE...Hayfork...Ruth...Weaverville...Burnt
  Ranch...and Trinity Center.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
474 
WWUS76 KEKA 101459
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
759 AM PDT Sun Jun 10 2018

CAZ107-108-101600-
/O.EXP.KEKA.FR.Y.0014.000000T0000Z-180610T1500Z/
Northern Trinity-Southern Trinity-
759 AM PDT Sun Jun 10 2018

...FROST ADVISORY WILL EXPIRE AT 8 AM THIS MORNING...

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Jun 8, 2:20 PM PDT, 12 hours 2 minutes earlier.

Area forecast discussion, Jun 8, 2:20 PM PDT, 12 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
220 PM PDT Fri Jun 8 2018

.SYNOPSIS...Light rain will spread east across the region tonight,
and then transition to scattered showers during Saturday. This
will be followed by clearing skies over the interior Saturday
night into Sunday morning, which may yield patchy frost over
portions of Trinity and eastern Humboldt counties. Thereafter, dry
and warmer conditions will become likely next week.

&&

.DISCUSSION...A frontal boundary was approaching NWRN CA during
Friday afternoon. Radar imagery showed rain developing ahead of
the front over the coastal waters, which will impact Del Norte
county by early evening, and then the remainder of the CWA during
the night. This initial rain-band will exit east Saturday
morning followed by shower development as cooling aloft takes
place. In addition, the cold air aloft may steepen lapse rates
sufficiently for the development of CAPE and EL temperatures
supportive of isolated thunderstorm development over Del Norte
county and the northern waters during Saturday afternoon.

Showers will then begin to dissipate over NWRN CA Saturday night,
with clearing skies becoming probable over the interior. This
clearing combined with a seasonably cold deep-layer airmass will
yield Sunday mornings lows in the low to mid 30s over portions of
Trinity and eastern Humboldt counties. Patchy frost will be
possible as a result.

Model guidance shows several minor upper waves approaching NWRN
CA Sunday into early next week...one of which may result in
scattered shower development over the offshore waters. Otherwise,
dry weather and warming temperatures appear likely over the
interior during next week...though the potential for a major warm
up is uncertain at this time due to diverging model solutions in
the upper-levels.

&&

.AVIATION...Focus will be on the tail-end of a cold front passing
through this evening. Main impacts will be to lower ceilings this
evening. Thinner broken 8000 ft deck near CEC will expand
southeast, thicken and lower to 030-050 this evening. Showers will
accompany the front as well, especially north of highway 299, but
as far south as Ukiah some isolated showers will be found.
Isolated showers will linger into the first half of Saturday north
of highway 299. Southerly winds along the Humboldt and Del Norte
coast will shift around to northwest tonight in the wake of the
front, with onshore flow possibly bringing lower stratus.
Uncertainty exists as to how low ceilings may go late tonight into
Saturday morning for CEC and ACV, and when those might clear.
Best guess is for MVFR conditions lasting until about midday, but
would not be surprised if that forecast is too pessimistic. /AAD

&&

.MARINE...Very few adjustments were necessary to the prevailing
forecast, which features relatively low winds and seas through
this weekend. Winds continue to be mainly less than 10 kt today,
tending northerly south of Cape Mendocino, and southerly to the
north of the cape. A front will pass through this evening
accompanied by showers, some of which are already impacting the
northern waters this afternoon. Brief downpours cannot be ruled
out offshore of Crescent City and Klamath, with even a rumble of
thunder possible on Saturday with any lingering isolated showers.
Winds will shift to northwest in the wake of the front, and
increase on Saturday, before easing again on Sunday. The highest
winds on Saturday over our waters will be found offshore of
Shelter Cove and Fort Bragg, perhaps featuring some gusts 20-25 kt
Saturday afternoon and evening. That will probably not be enough
to prompt a small craft advisory. Stronger and more widespread
northerly winds will return for the upcoming week, especially near
and south of Cape Mendocino. Gale conditions are not expected.

Wave-wise, some steeper short-period seas will accompany areas of
stronger winds, but will be rather localized and fairly low until
northerlies become more widespread next week. Outside of any
areas of steeper fresh waves, a mid-period west-northwesterly
swell will be the more noticeable component of the overall sea
state, averaging 4 to 6 feet at 11 seconds. /AAD

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jun 8, 12:57 PM PDT, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
1257 PM PDT Fri Jun 8 2018

CAZ103>105-109>113-092000-
Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
1257 PM PDT Fri Jun 8 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ106>108-092000-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
1257 PM PDT Fri Jun 8 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A cold upper trough will bring a very cold airmass to the interior
valleys of Humboldt and Trinity counties early Sunday morning.
Unseasonably cold early morning temperatures may reach the low to mid
30s and will likely require the issuance of a Frost Advisory.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-102-092000-
Coastal Del Norte-Del Norte Interior-
1257 PM PDT Fri Jun 8 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A slight chance of thunderstorms exists over Del Norte county during
late Saturday morning into Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Frost Advisories in California, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.